Alert archive / Wyoming / High Wind Watches in 2022

High Wind Watch 13, NWS Cheyenne, WY

February 9, 20224 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Feb 9, 2022, 1:23 AM MST for 4 counties in Wyoming. It took effect at Feb 10, 2022, 5:00 AM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Feb 9, 2022, 1:23 AM MST (08:23 UTC)
In effect from
Feb 10, 2022, 5:00 AM MST
Expired
Feb 9, 2022, 1:16 PM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 8.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2022-02-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2022-02-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3936 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
102 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

548 
WWUS75 KCYS 090823
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
123 AM MST Wed Feb 9 2022

WYZ106-110-116-100000-
/O.NEW.KCYS.HW.A.0013.220210T1200Z-220211T1200Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
123 AM MST Wed Feb 9 2022

...HIGH WIND WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE THURSDAY
NIGHT...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph possible.

* WHERE...Central Laramie Range and Southwest Platte County, North
  Snowy Range Foothills, and South Laramie Range. This includes
  Interstate 80 between Laramie and Rawlins, the Interstate 80
  Summit, and Interstate 25 between Chugwater and Wheatland.

* WHEN...From late tonight through late Thursday night.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Watch means there is the potential for a hazardous high
wind event. Sustained winds of at least 40 mph or gusts of 58 mph
or higher may occur. Continue to monitor the latest forecasts.

&&

$$
1 follow-up statement
734 
WWUS75 KCYS 092016
NPWCYS

URGENT - WEATHER MESSAGE
National Weather Service Cheyenne WY
116 PM MST Wed Feb 9 2022

WYZ106-110-116-101215-
/O.UPG.KCYS.HW.A.0013.220210T1200Z-220211T1200Z/
/O.NEW.KCYS.HW.W.0016.220210T1200Z-220211T1200Z/
Central Laramie Range and Southwest Platte County-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Bordeaux, Arlington, Elk Mountain, 
Buford, Pumpkin Vine, and Vedauwoo
116 PM MST Wed Feb 9 2022

...HIGH WIND WARNING IN EFFECT FROM 5 AM THURSDAY TO 5 AM MST
FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...Central Laramie Range and Southwest Platte County, 
  North Snowy Range Foothills, and South Laramie Range. This 
  includes Interstate 80 between Laramie and Rawlins, the 
  Interstate 80 Summit, and Interstate 25 between Chugwater and 
  Wheatland. 

* WHEN...5 AM Thursday to 5 AM Friday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

WYZ117-118-101215-
/O.NEW.KCYS.HW.W.0016.220210T1800Z-220211T1200Z/
South Laramie Range Foothills-Central Laramie County-
Including the cities of Whitaker, Federal, Horse Creek, 
and Cheyenne
116 PM MST Wed Feb 9 2022

...HIGH WIND WARNING IN EFFECT FROM 11 AM THURSDAY TO 5 AM MST
FRIDAY...

* WHAT...West winds 30 to 40 mph with gusts up to 65 mph 
  possible.

* WHERE...South Laramie Range and Adjacent Foothills including
  Interstate 80 between Laramie and Cheyenne. Interstate 25
  corridor in central Laramie County and the city of Cheyenne.

* WHEN...11 AM Thursday to 5 AM Friday.

* IMPACTS...Mainly to transportation. Strong cross winds will be
  hazardous to light weight and high profile vehicles, including
  campers and tractor trailers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A High Wind Warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Feb 8, 10:28 PM MST, 2 hours 55 minutes earlier.

Area forecast discussion, Feb 8, 10:28 PM MST, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1028 PM MST Tue Feb 8 2022

.SHORT TERM...(This evening through Wednesday)
Issued at 233 PM MST Tue Feb 8 2022

Key Messages:

1) Elevated to near critical fire weather concerns will continue
until 5pm today across Nebraska Panhandle for 35 to 55 mph winds
plus a dry airmass with dry fuels. Far east Wyoming near the
Nebraska border will have elevated fire conditions with slightly
lower winds but still all potentially impactful if a fire start
occurs.

2) Isolated snow showers are possible late Wednesday night for
the High Terrain and in patchy areas across the WY/NE High Plains.
Accumulation amounts will be light with minimal impacts expected.

Weather Details: As of 206 PM MST, the surface boundary has pushed
through the SW Nebraska panhandle and has cleared our CWA.
Noticeably drier air has advected across the NE panhandle in the
wake of the frontal passage as noted by area observations
reporting RH values in the hovering around 20%. This dry air was
also associated with strong, gusty northwest winds behind the
FROPA. Wind speeds maxed out across Chadron, Alliance and
Scottsbluff as the front moved through with wind gusts being
reported between 45-50 mph. Wind speeds over the last hour have
decreased, with most sites across the NE panhandle seeing wind
gusts around 35 mph. These winds will continue to decrease as we
head into the evening.

As the winds decrease and some modest RH recovery takes place
through the evening, fire weather concerns will diminish from the
elevated to near critical levels we saw this afternoon. Elsewhere,
winds across the WY/NE High Plains should continue to diminish
heading into the overnight hours. Some very weak CAA will work its
way down into eastern WY/western NE that will lower overnight lows
a few degrees cooler than previous nights.

We are still tracking a weak shortwave trough passage for
Wednesday that could bring some areas of light snow showers. The
favored locations will be on the north facing upslope areas across
the Laramie Range and across the WY/NE High Plains which will be
where the better upper level support and moisture axis will be.
PoPs overall were unchanged from previous forecast with only some
slight increases across the higher terrain locations. Limited snow
accumulations around 3" can be expected across the mountains with
little to snow accumulations across most valley locations.

.LONG TERM...(Thursday through next Tuesday)
Issued at 233 PM MST Tue Feb 8 2022

Main focus in the mid-range is the potential for high winds Thursday
afternoon/night ahead of an approaching cold front from the north.
Pressure gradients will begin to steepen during the day Thursday,
which will start the set-up for high winds. Low-level winds will
shift from northwesterly to westerly Thursday evening, allowing for
the flow aloft to strengthen. 800 to 700 mb flow maxes out at 55 to
65 kts Thursday night. Downward omegas Thursday night are also
strong, especially over ARL and the Laramie Range. This should allow
for good mixing of these winds down to the surface. As far as
location of high winds, the usual wind prone areas will be affected,
including ARL, BRX, and the south Laramie Range, including the
Interstate-80 summit. Strongest 700 mb winds and subsidence set up
over the south Laramie Range so the south Laramie Range foothills
will likely see high winds as well. There is still a good deal of
uncertainty concerning high winds outside of the wind prone areas,
including Platte, Goshen, and Laramie Counties. Any mountain waves
that set up and break could potentially cause gusts over 60 MPH in
these areas. This high wind event looks to be relatively short lived
as the passage of the cold front early Friday morning effectively
shuts off high winds in the wind prone areas. However, Friday still
looks blustery behind the front. The clipper system associated with
the front drops into our CWA, bringing strong northerly winds to
areas east of the Laramie Range. This will be an area to watch over
the next few days to see if high winds are possible, especially in
the Nebraska panhandle.

The other main stories in the medium range are the well-above
average temperatures on Thursday, and the potential for snow showers
on Friday. 700 mb temperatures hover around 0C on Thursday, helping
temperatures warm up 10 to 20 degrees above average for areas east
of the Laramie Range. After the passage of the cold front, high
temperatures drop about 10 degrees on Friday with widespread snow
showers possible. Precipitation will be on the light side with
minimal accumulations expected at this time.

The long term forecast remains fairly quiet and dry. Temperatures
will warm up through the weekend as a ridge of high pressure builds
over the west. Temperatures are expected to be well-above average
once again by the time Monday rolls around. Long range guidance has
a clipper system dropping down from the northwest Tuesday evening.
However, this system looks to be fast moving and low moisture.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1025 PM MST Tue Feb 8 2022

VFR conditions currently across area terminals with high clouds
passing over the area late this evening. Latest GOES Nighttime
Microphysics RGB has shown a few patches of mid-level clouds
developing, but not expecting ceilings much below 8 kft overnight.
Gusty winds 25-30 kts will return Wednesday afternoon for most
sites while afternoon showers will develop over east-central
Wyoming and the northern Nebraska Panhandle including near KCDR.
Hi-res guidance continues to be fairly scattered with coverage so
opted to include VCSH at a few Nebraska Panhandle sites starting
after 22z Wednesday. Guidance has also begun to hint at lower
ceilings behind this passing system late in the forecast period so
upcoming shifts should monitor trends and make appropriate changes
to the TAFs. For now, brought cigs down to 4 kft near KCDR
Wednesday evening as NBM guidance shows ~25% probability of
reaching MVFR levels.

&&

.FIRE WEATHER...
Issued at 233 PM MST Tue Feb 8 2022

Fire weather concerns will continue across all the Nebraska fire
weather zones through the afternoon. A frontal boundary is moving
across the area this afternoon with gusty winds both ahead and
behind the front. Wind gusts approaching 45 mph should continue
through the late afternoon. Fire weather concerns will decrease
toward the evening as wind speeds will diminish with recovering RH
values expected behind the front.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AW
LONG TERM...SF
AVIATION...MB
FIRE WEATHER...AW
Hazardous weather outlook, Feb 8, 2:01 PM MST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
201 PM MST Tue Feb 8 2022

WYZ101>119-092115-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
201 PM MST Tue Feb 8 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Elevated winds of 35 to 45 mph could occur late morning through
the afternoon. Winds will decrease through the evening hours.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Localized light snow will be possible across the High Terrain and
portions of the High Plains Wednesday evening through early
Thursday morning. Overall impacts will likely be low but brief
areas of moderate snow could reduce visibility.

Strong winds may develop across the wind prone areas Thursday
night into Friday.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-092115-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
201 PM MST Tue Feb 8 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Elevated to near critical fire weather concerns will continue
until 5pm today across Nebraska Panhandle for 35 to 55 mph winds
plus a dry airmass with dry fuels. Far east Wyoming near the
Nebraska border will have elevated fire conditions with slightly
lower winds but still all potentially impactful if a fire start
occurs.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Special weather statement, Feb 9, 12:12 AM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1212 AM MST Wed Feb 9 2022

WYZ110-116-091000-
North Snowy Range Foothills-South Laramie Range-
Including the cities of Arlington, Elk Mountain, Buford,
Pumpkin Vine, and Vedauwoo
1212 AM MST Wed Feb 9 2022

West to southwest winds will occasionally gust between 50 and 55
mph over the South Laramie Range and North Snowy Range Foothills
overnight. This includes Interstate 80 between Laramie and Rawlins,
and the Interstate 80 Summit. Drivers of high profile vehicles
along these stretches of Interstate 80 should use extra caution.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 9, 1:16 PM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte38 hr

Nearby

High Wind Watches in Wyoming, 2022Every high wind watch in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.